Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 15, 2014, 7:54 PM MDT for Cascade County, Meagher County, Montana. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2014, 7:54 PM MDT (01:54 UTC)
- Expired
- May 15, 2014, 8:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 39 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:57 PM MDT | HAIL 0.7 | 5 Sse Ulm, MT | |
| May 15, 7:57 PM MDT | HAIL 1.75 | 9 S Ulm, MT | HAIL UP TO THE SIZE OF GOLF BALLS. |
| May 15, 8:05 PM MDT | HAIL 1 | 14 Sw Stockett, MT | QAURTER SIZED HAIL AND HEAVY RAIN. WIND GUSTS ESTIMATED TO 40 MPH. |
| May 15, 8:13 PM MDT | HAIL 0.88 | 11 Sse Ulm, MT | NICKLE AND DIME SIZED HAIL. HEAVY RAIN. 0.30 INCHES OF RAINFALL. |
| May 15, 8:13 PM MDT | HAIL 0.88 | 11 Sse Ulm, MT | NICKLE AND DIME SIZED HAIL. HEAVY RAIN. 1.00 INCH OF RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS55 KTFX 160154
SVRTFX
MTC013-059-160245-
/O.NEW.KTFX.SV.W.0004.140516T0154Z-140516T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
754 PM MDT THU MAY 15 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASCADE COUNTY IN CENTRAL MONTANA...
NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...
* UNTIL 845 PM MDT
* AT 751 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CASCADE...AND MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELT...TRACY...SAND COULEE...CENTERVILLE...STOCKETT AND MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
4709 11064 4706 11065 4675 11141 4734 11173
4768 11150
TIME...MOT...LOC 0154Z 325DEG 44KT 4729 11151
HAIL...1.00IN
WIND...60MPH
$$
NL2 follow-up statements
349
WWUS55 KTFX 160220
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 PM MDT THU MAY 15 2014
MTC013-059-160245-
/O.CON.KTFX.SV.W.0004.000000T0000Z-140516T0245Z/
CASCADE MT-MEAGHER MT-
820 PM MDT THU MAY 15 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MEAGHER AND EASTERN CASCADE COUNTIES UNTIL 845 PM MDT...
AT 819 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES SOUTHEAST
OF CASCADE...AND MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONARCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
4709 11064 4706 11065 4675 11141 4714 11152
4752 11128
TIME...MOT...LOC 0220Z 325DEG 44KT 4700 11131
HAIL...1.00IN
WIND...60MPH
$$
NL577
WWUS55 KTFX 160241
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU MAY 15 2014
MTC013-059-160250-
/O.EXP.KTFX.SV.W.0004.000000T0000Z-140516T0245Z/
CASCADE MT-MEAGHER MT-
841 PM MDT THU MAY 15 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEAGHER AND
EASTERN CASCADE COUNTIES WILL EXPIRE AT 845 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4735 11079 4733 11077 4730 11079 4710 11077
4709 11064 4706 11065 4675 11141 4714 11152
4752 11128
TIME...MOT...LOC 0240Z 325DEG 44KT 4677 11117
$$
NLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 PM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 15, 2:47 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT Thu May 15 2014 .DISCUSSION... Tonight through Sunday evening...Northern portions of the upper level ridge over the interior Western US will continue to break down as shortwave and upper level jet energy move over the top of the ridge and slide Southeast across eastern MT tonight. Expect scattered to numerous showers/thunderstorms to develop late this afternoon and evening over N-Central MT, with activity diminishing by midnight. A weak and diffuse NW-SE frontal boundary will remain stalled across the forecast area tonight through Friday night with a few showers lingering near the boundary late tonight through Friday morning, before more widespread showers and thunderstorms develop again Friday afternoon/evening. Focus for convection will be centered more over SW MT Friday afternoon and evening. Little change occurs in the overall weather pattern on Saturday with showers and a few thunderstorms possible, mainly in the afternoon and evening. On Sunday, a stronger lobe of shortwave energy originating from a large scale trough currently in the eastern Pacific will move into the Northern Rockies. Favorable upper level jet dynamics and lift associated with the trough will bring widespread showers and thunderstorms to the area Sunday afternoon and evening. Hoenisch Saturday Night through Thursday...Upper level winds turn southwesterly on Saturday night as the region comes under the influence of a broad and slow moving Pacific system. Warmer air moving into the state early Sunday will destabilize the environment and cause widespread rain showers and thunderstorms Sunday afternoon. This activity will generally move from southwest through central and northeast Montana as the Pacific front advances Sunday night. Cooler air moving in behind the front will weekend shower activity on Monday...though showers will persist around the region amid an unsettled pattern. The main Pacific trough digs south through the Great Basin on Tuesday night. Chances for showers and thunderstorms will continue mainly over southwest Montana on Wednesday with an upper level diffluent flow. Temperatures through this period will remain near seasonal averages, with warmer air beginning to rotate back into the state on Thursday. Nutter && .AVIATION... UPDATED 1745Z. VFR conditions will prevail across the area for the next 24 hours. Some brief intrusions into MVFR conditions are possible around afternoon showers and thunderstorms. Most of the convective activity is expected to initiate around 20Z and will begin to decrease around sunset. An additional band of showers is expected to develop along a line from KCTB to KLWT and persist through the overnight hours as a weak cold front stalls out across Central Montana. Suk && .HYDROLOGY... Snow levels will range from 9000 to 10000 feet over the western mountains the next couple of days. Precipitation over the next few days will be scattered and generally light. A change in the weather pattern will occur late this weekend and early next week with the potential for increased precipitation amounts. Models have been inconsistent with the details of their precipitation forecasts so confidence in where and when precipitation will fall as well as how much precipitation will fall continues to be low at this point. At the same time confidence is high that temperatures will turn cooler and snow levels are expected to lower to between 7000 and 8000 feet late in the weekend and early next week. Snowmelt from the warmer temperatures will result in increased flows in local streams and creeks, especially over parts of southwest MT. Blank/Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 43 62 41 68 / 60 30 20 40 CTB 37 59 38 67 / 40 30 60 40 HLN 48 68 43 72 / 20 40 20 30 BZN 43 67 40 71 / 20 40 30 30 WEY 38 63 35 64 / 10 50 40 30 DLN 47 69 43 71 / 0 30 20 20 HVR 40 64 39 70 / 20 10 30 20 LWT 41 60 40 64 / 70 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, May 15, 6:39 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 639 PM MDT THU MAY 15 2014 MTZ048-049-160115- EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 639 PM MDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 715 PM MDT... AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR BYNUM...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... CHOTEAU...BYNUM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4764 11177 4761 11233 4803 11246 4809 11211 TIME...MOT...LOC 0037Z 323DEG 26KT 4790 11229 NL
Local storm report, May 15, 7:01 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 NNW CHOTEAU 47.86N 112.20W
05/15/2014 E0.50 INCH TETON MT TRAINED SPOTTER
&&
UTTECHLocal storm report, May 15, 7:04 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CHOTEAU 47.81N 112.18W
05/15/2014 M0.50 INCH TETON MT CO-OP OBSERVER
HEAVY RAIN REPORTED
&&
CZLocal storm report, May 15, 7:26 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
726 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 N FAIRFIELD 47.66N 111.98W
05/15/2014 M1.00 INCH TETON MT TRAINED SPOTTER
QUARTER SIZED HAIL AND HEAVY RAIN.
&&
NJLLocal storm report, May 15, 7:33 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST FORT SHAW 47.51N 111.81W
05/15/2014 E45 MPH CASCADE MT TRAINED SPOTTER
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:39 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| May 15, 7:11 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 49 min |
| May 15, 8:45 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.